Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 236, NWS Raleigh, NC

June 23, 2008Durham County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 23, 2008, 6:52 PM EDT for Durham County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2008, 6:52 PM EDT (22:52 UTC)
Expired
Jun 23, 2008, 7:30 PM EDT
In force
38 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

County Durham County, NC

The radar

The Raleigh/Durham radar (KRAX), 46 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
555 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 232252
SVRRAH
NCC063-232330-
/O.NEW.KRAH.SV.W.0236.080623T2252Z-080623T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
652 PM EDT MON JUN 23 2008

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DURHAM COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 730 PM EDT

* AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF DURHAM...OR OVER CHAPEL HILL...
  MOVING EAST AT 36 MPH. WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH
  THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  DURHAM...PARKWOOD...
  BETHESDA...GORMAN...

DAMAGING WINDS OF 58 MPH AND GREATER ARE EXPECTED FROM THIS STORM. 
THESE WINDS CAN BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL 
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS 
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3607 7880 3606 7875 3602 7875 3603 7872
      3601 7871 3597 7871 3595 7872 3591 7876
      3592 7881 3586 7883 3586 7902 3612 7897
      3613 7881
TIME...MOT...LOC 2252Z 276DEG 31KT 3597 7898

$$

MWS
2 follow-up statements
000 
WWUS52 KRAH 232316
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
714 PM EDT MON JUN 23 2008

NCC063-232330-
/O.CON.KRAH.SV.W.0236.000000T0000Z-080623T2330Z/
DURHAM NC-
714 PM EDT MON JUN 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHERN DURHAM COUNTY...

AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
PARKWOOD...OR NEAR CHAPEL HILL...MOVING EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... BETHESDA...RESEARCH
TRIANGLE PARK AND GORMAN.

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE. DAMAGING WINDS 
WITH THIS STORM MAY OCCUR WELL AHEAD OF ANY RAIN OR LIGHTNING. DO 
NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER 
IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3607 7880 3606 7879 3606 7875 3601 7875
      3603 7872 3599 7871 3595 7872 3591 7876
      3592 7881 3586 7883 3586 7902 3606 7898
TIME...MOT...LOC 2314Z 275DEG 17KT 3591 7892

$$

MWS
000 
WWUS52 KRAH 232329
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
728 PM EDT MON JUN 23 2008

NCC063-232338-
/O.EXP.KRAH.SV.W.0236.000000T0000Z-080623T2330Z/
DURHAM NC-
728 PM EDT MON JUN 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DURHAM COUNTY EXPIRES
AT 730 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING 
WILL BE ALLOWED TO EXPIRE. 

IF YOU EXPERIENCED SEVERE WEATHER SUCH AS LARGE HAIL OR DAMAGING
WINDS PLEASE PASS THE INFORMATION ALONG TO YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3607 7880 3606 7879 3606 7875 3601 7875
      3603 7872 3599 7871 3595 7872 3591 7876
      3592 7881 3586 7883 3586 7902 3606 7898
TIME...MOT...LOC 2328Z 275DEG 17KT 3590 7884

$$

MWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 5:40 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 23, 5:40 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
540 PM EDT MON JUN 23 2008

.SYNOPSIS...

...SEVERE THUNDERSTORM WATCH CONTINUES THROUGH 1000 PM FOR ALL BUT
THE NW PIEDMONT...

A DEEP UPPER LEVEL TROUGH WILL APPROACH FROM THE WEST TONIGHT.
THE SURFACE COLD FRONT WILL MOVE EAST INTO CENTRAL NC LATE
TONIGHT. THIS FRONT WILL MOVE OFFSHORE TUESDAY MORNING... AS
SURFACE HIGH PRESSURE BUILDS IN FROM THE NORTHWEST. A DRY AND HOT
PERIOD IS EXPECTED MID TO LATE WEEK.
&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...

AS OF 540 PM MONDAY... SCATTERED STRONG TO SEVERE THUNDERSTORMS
CONTINUE BREAKING OUT OVER CENTRAL NC... PARTLY IN RESPONSE TO THE
WIND MAX JUST NOW CROSSING THE NC MOUNTAINS. OTHER THAN A WEAK LEE
TROUGH... AND NOW SOME OUTFLOWS... THERE WERE NO WELL DEFINED
BOUNDARIES FOR CONVECTION TO FEED ON. HOWEVER... THE LEE TROUGH
CURRENTLY OVER THE NW PIEDMONT... MOVING EAST... AND THE OUTFLOWS
WITH THE CLUSTERS OF STORMS OVER THE SOUTHERN PIEDMONT... SHOULD
SERVE AS THE NEEDED LOW LEVEL FOCUS.

THE SEVERE THUNDERSTORM WATCH CONTINUES THROUGH 1000 PM FOR THE
COUNTIES LISTED IN THE WATCH SECTION BELOW. -BADGETT

PREVIOUS DISCUSSION ISSUED 230 PM MONDAY...

EXPECT ANOTHER ROUND OF ACTIVE CONVECTION LATE THIS AFTERNOON AND
THIS EVENING ACROSS CENTRAL NC...ESPECIALLY ALONG AND EAST OF
HIGHWAY 1. WATER VAPOR IMAGERY DEPICTED AN AREA OF DRIER AIR ALOFT
CROSSING WESTERN NC LATE THIS MORNING/EARLY AFTERNOON. 12Z GSO
SOUNDING LIKELY SAMPLED SOME OF THIS DRIER AIR ABOVE 600MB. DRIER
AIR HAS MIXED TO THE SURFACE IN THE NW PIEDMONT WHERE DEW POINTS
ARE IN THE MID/UPPER 50S. MEANWHILE DEWPOINTS IN THE MID AND UPPER
60S OVER THE REMAINDER OF THE REGION AT 18Z. NEEDLESS TO
SAY....INSTABILITY AXIS LIES EAST OF HIGHWAY 1 WITH LOW LEVEL
CONFLUENCE BEGINNING TO INCREASE EAST OF THE DEW POINT GRADIENT.
MIXED LAYER CAPES PROGGED TO BE 1000-1500 J/KG THIS
AFTERNOON/EARLY EVENING. UPSTAIRS...DECENT VORT MAX CROSSING THE
MID MS VALLEY/TN VALLEY PROGGED TO INCREASE MID LEVEL LAPSE RATES
6.5-7.25 DEG C/KM THIS EVENING. IN ADDITION...WE WILL BE IN THE
RIGHT ENTRANCE OF 90-100KT JET EXITING OFF THE DELMARVA. WITH THE
STRONGER THAN NORMAL DYNAMICS FOR THIS TIME OF YEAR...WILL LIKELY
SEE MORE THAN NORMAL NUMBER OF STRONG/SEVERE STORMS WITH THE MAIN
THREAT LARGE HAIL AND DAMAGING WIND GUSTS.

DYNAMICS BEGIN TO WANE AFTER 03Z-06Z WEST-TO-EAST...SO WILL
GRADUALLY DIMINISH POPS IN SIMILAR PATTERN.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
AS OF 325 PM MONDAY...

L/W TROUGH LIFTS NE TUE. RISING MID/UPPER LEVEL HEIGHTS AND
ASSOCIATED SUBSIDENCE WILL DRY OUT AND STABILIZE ATMOSPHERE
TUESDAY-TUESDAY NIGHT. WESTERLY LOW LEVEL FLOW...ABUNDANT SUN AND
LOW LEVEL THICKNESSES IN THE 1410S SUGGEST MAX TEMPS IN THE UPPER
80S/AROUND 90.

FOR WED/THU...MID AND UPPER AIR PATTERN SIGNAL POTENTIAL FOR HOT
TEMPS ACROSS THE REGION. THE W-E ORIENTATION AND STRENGTH OF THE H7
AND H5 RIDGE AND THE POSITION OF THE 250MB ANTI CYCLONE NEAR OR WEST
OF THE REGION ARE STRONG INDICATORS FOR MUCH ABOVE NORMAL TEMPS.
FORTUNATELY...850MB TEMPS HOVER IN THE 16-18 DEG C RANGE WED...THEN
WARM TO NEAR 20 DEG C THU. BASED ON THIS AND THICKNESSES IN THE
1420S WED...AND 1430-1435 THU...WILL LEAN FORECAST MAX TEMPS TO
LOW/MID 90S WED....AND SOLIDLY IN THE MID 90S (POSSIBLY UPPER 90S)
THU. DEW POINTS EACH AFTERNOON UNDERNEATH RIDGE SHOULD LOWER INTO THE
50S WED AND NEAR 60 THU.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
AS OF 240 PM MONDAY...

LITTLE CHANGE FROM PREVIOUS FORECAST. SUBTROPICAL RIDGE OVER SE
U.S. WILL CAUSE HOT/MUGGY CONDITIONS ACROSS CENTRAL NC FRI INTO
SAT. EXPECT TO SEE A MODEST INCREASE IN AFTERNOON CONVECTION FRI
INTO SATURDAY AS SLY FLOW ON TH BACK SIDE OF THE BERMUDA HIGH
PULLS TROPICAL AIR MASS INTO THE REGION.

FRO SUN INTO MON...DETERMINISTIC MEDIUM RANGE MODEL GUIDANCE
CONTINUE TO SUGGEST SOME AMPLIFICATION OF L/W TROUGH OVER THE
EASTERN U.S. HOWEVER, THE EXPECTED TIMING DIFFERENCES AND DEGREE
AMPLIFICATION EXIST. WITH TROPICAL AIR MASS IN PLACE AND
POTENTIAL FOR LOWERING HEIGHTS OVER THE FORECAST AREA
SUNDAY...SHOULD SEE A BIT MORE COVERAGE OF AFTERNOON/EVENING
CONVECTION. WENT WITH CHANCE POPS FOR NOW AS THERE IS PLENTY OF
TIME TO FINE TUNE. MODEL SOLUTIONS PAINT DRIER AIR MASS OVERHEAD
MON AS L/W TROUGH EDGES EAST. THIS IS LIKELY PREMATURE WITH
POTENTIAL FOR MORE AFTERNOON CONVECTION. HOWEVER WE RE TALKING
BOUT DAY 7 SO WILL KEEP POPS AOB 20%.

MAX TEMPS WILL RETURN TO NEAR NORMAL VALUES BY SUN/MON DUE TO
PRESENCE OF TROUGH ALOFT. BEFORE THEN....MAX TEMPS WILL CONTINUE TO
AVERAGE SEVERAL DEGREES ABOVE NORMAL...ESPECIALLY FRIDAY.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
AS OF 200 PM MONDAY...

SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING OVER WESTERN NC INTO
UPSTATE SC AS OF 2 PM WILL MOVE EAST THROUGH THE AFTERNOON HOURS.
ACTIVITY WILL SPREAD INTO THE SOUTHERN PIEDMONT AND SANDHILLS
THROUGH 6 PM REACHING THE VCTY OF FAY BY 4 PM. CONVECTION SHOULD
ALSO DEVELOP AND APPROACH RDU BY 4PM AND RWI BETWEEN 4 AND 6 PM.
EXPECT GUSTY WINDS TO 40KT WITH SOME OF THE ACTIVITY ALONG WITH SOME
NEARLY CONTINUOUS LIGHTING AND SMALL HAIL. THERE IS A DEWPOINT
DISCONTINUITY OVER THE NORTHWEST PIEDMONT AND DEWPOINTS HAVE FALLEN
INTO THE MID TO UPPER 50S AT INT AND GSO. THIS SHOULD LIMIT THE
THUNDERSTORMS ACTIVITY OVER THE NORTHWEST PIEDMONT A LITTLE, HOWEVER
GIVEN THE AMOUNT OF DYNAMICS IN PLACE THERE SHOULD STILL BE A FEW
SHOWERS AND THUNDERSTORMS WHICH WILL MOVE ACROSS THE AREA FROM 4 PM
THROUGH 9 PM. THE UPPER LEVEL DISTURBANCE DOES NOT SWING THROUGH THE
AREA UNTIL LATER TONIGHT AND THIS SHOULD ALLOW FOR A SECOND ROUND
CONVECTION...AFTER 7 PM ESPECIALLY FROM RDU EAST TO FAY AND RWI.

IN THE WAKE OF THE SHOWERS AND THUNDERSTORMS DRIER AIR FILTERS IN ON
A NORTHWEST WIND AFTER 3 AM AND THIS SHOULD LIMIT FOG DEVELOPMENT
DESPITE SOME CLEARING SKIES. CONDITIONS ON TUESDAY WILL BE ALL VFR
WITH A LIGHT WEST WIND AND NO THUNDERSTORMS. -JO

LOOKING AHEAD... THE LONGWAVE UPPER TROUGH WILL FINALLY MOVE
OFFSHORE TUESDAY... AND ALLOW SURFACE HIGH PRESSURE TO EXPAND OVER
THE EASTERN CONUS AND PROVIDE FOR MOSTLY CLEAR VFR CONDITIONS
THROUGH LATE WEEK.-MWS

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH FOR MOST OF CENTRAL NC... INCLUDING THE
FOLLOWING...

NCC007-051-065-069-085-093-101-105-123-125-127-153-163-165-167-183-19
1-195-240200-

&&

SYNOPSIS...BADGETT
NEAR TERM...BADGETT/WSS
SHORT TERM...WSS
LONG TERM...WSS
AVIATION...BADGETT/JO
Hazardous weather outlook, Jun 23, 3:06 PM EDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
306 PM EDT MON JUN 23 2008

NCZ007>011-021>025-038>040-241915-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-DAVIDSON-RANDOLPH-CHATHAM-
306 PM EDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
CENTRAL NORTH CAROLINA THIS AFTERNOON THROUGH LATE THIS EVENING...

ANOTHER ROUND OF SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS
IS EXPECTED THIS AFTERNOON INTO THE OVERNIGHT HOURS TONIGHT AS AN
UNSEASONABLY STRONG UPPER LEVEL SYSTEM APPROACHES AND CROSSES THE
AREA. SOME OF THE THUNDERSTORMS WILL LIKELY BECOME SEVERE...WITH
A PRIMARY THREAT OF DAMAGING WINDS AND LARGE HAIL. ADDITIONALLY...
VERY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY THUNDERSTORM
ACTIVITY...WITH THE POTENTIAL TO PRODUCE LOCALIZED FLOODING...
PARTICULARLY IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER SHOULD REPORT ANY SEVERE WEATHER AS SOON AS IT IS
SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

NCZ026>028-041>043-073>078-083>086-088-089-241915-
FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-
LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
306 PM EDT MON JUN 23 2008

...SEVERE THUNDERSTORM WATCH 599 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND
EVENING. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS
SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

In the hours before

Local storm report, Jun 23, 5:28 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
528 PM EDT MON JUN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             2 SW THOMASVILLE        35.87N 80.11W
06/23/2008  E0.50 INCH       DAVIDSON           NC   AMATEUR RADIO

&&

ORROCK
Special weather statement, Jun 23, 5:37 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
537 PM EDT MON JUN 23 2008

NCZ022-023-232230-
ALAMANCE-GUILFORD-
537 PM EDT MON JUN 23 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS GUILFORD AND ALAMANCE
COUNTIES THROUGH 630 PM EDT...

AT 537 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 5 MILES WEST OF GIBSONVILLE TO 6 MILES SOUTHWEST
OF PLEASANT GARDEN...OR ALONG A LINE EXTENDING FROM 10 MILES WEST OF
BURLINGTON TO 8 MILES NORTHWEST OF RANDLEMAN...MOVING EAST AT 27 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR BURLINGTON AROUND 550 PM EDT...
GRAHAM AROUND 600 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH...HAIL UP TO ONE HALF INCH... AND
DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS.

MWS
Local storm report, Jun 23, 5:52 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
552 PM EDT MON JUN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             4 ENE GORDONTOWN        35.77N 80.06W
06/23/2008  E0.75 INCH       DAVIDSON           NC   PUBLIC

&&

ORROCK
Local storm report, Jun 23, 6:15 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
615 PM EDT MON JUN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     TSTM WND DMG     5 E FOREST OAKS         35.99N 79.62W
06/23/2008                   GUILFORD           NC   FIRE DEPT/RESCUE

            FIRE DEPARTMENT REPORTED A TREE DOWN ACROSS SCYTHE ROAD.
            RADAR ESTIMATED TIME.

&&

SMITH
Local storm report, Jun 23, 6:25 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
625 PM EDT MON JUN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     4 S BURLINGTON          36.02N 79.45W
06/23/2008                   ALAMANCE           NC   FIRE DEPT/RESCUE

            TREES DOWN ALONG HIGHWAY 49.

&&

ORROCK
Special weather statement, Jun 23, 6:41 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
641 PM EDT MON JUN 23 2008

NCZ008-025-232330-
DURHAM-GRANVILLE-
641 PM EDT MON JUN 23 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS GRANVILLE AND DURHAM
COUNTIES THROUGH 730 PM EDT...

AT 641 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES
WEST OF DURHAM...OR ABOUT OVER CHAPEL HILL...MOVING EAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...DURHAM...BETHESDA...
GORMAN.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. STRONG
GUSTY WINDS OF UP TO 50 MPH WILL OCCUR BEFORE THE RAIN BEGINS FROM
THESE THUNDERSTORMS. THESE WINDS ARE CAPABLE OF BRINGING DOWN LARGE
TREE LIMBS. LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN
FURNITURE AND AWNINGS COULD BE TOSSED AROUND.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

BSD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:10 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford50 min
Jun 22, 8:29 PM EDTSevere Thunderstorm WarningRAHStanly51 min
Jun 22, 9:09 PM EDTAreal Flood AdvisoryRAHAlamance96 min
Jun 22, 10:22 PM EDTFlash Flood WatchRAHAlamance, Anson, Chatham, Davidson, Durham, Forsyth and 5 more3 hr
Jun 22, 11:37 PM EDTAreal Flood AdvisoryRAHStanly3 hr
Jun 23, 5:10 PM EDTSevere Thunderstorm WarningRAHAnson, Richmond50 min
Jun 23, 5:29 PM EDTSevere Thunderstorm WarningRAHDavidson, Randolph41 min
Jun 23, 5:46 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford44 min
Jun 23, 6:11 PM EDTSevere Thunderstorm WarningRAHOrange49 min
Jun 23, 6:11 PM EDTSevere Thunderstorm WarningRAHDavidson64 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.